If you abruptly stop taking fentanyl, withdrawal symptoms are likely to occur. These symptoms will vary in intensity and may include irritability, chills, sweating, and restlessness, to name a few. In order to limit withdrawal, your healthcare provider may gradually decrease your fentanyl dosage at a rate that helps minimize these often unpleasant (but not usually life-threatening) symptoms.
An Introduction to Withdrawing From FentanylFentanyl (Abstral®, Actiq®, Duragesic®, Fentora®, Lazanda®, Onsolis®, Subsys®) is a prescription narcotic medication used to treat pain. It comes as a long-acting patch approved to treat moderate-to-severe chronic pain, as well as short-acting forms approved to treat breakthrough pain (sudden bursts of pain that "break through" regularly scheduled pain medication). As with other narcotic opioids, you may experience uncomfortable withdrawal symptoms if you suddenly stop using fentanyl.
What Are the Symptoms of Withdrawal?Withdrawal symptoms from fentanyl can vary, and are usually more severe with higher doses. Some signs of withdrawal may include:
- Watery eyes
- Runny nose
- Muscle pain
- Dilated (wide-open) pupils
- Joint pain
- Abdominal (stomach) cramps
- Loss of appetite
- High blood pressure (hypertension)
- Fast breathing
- Increased heart rate.
Why Does Withdrawal Occur?Fentanyl withdrawal symptoms occur because, like other opioid medications, fentanyl can cause physical dependence. This means that the body has become used to the medication and needs it to function normally.
Physical dependence is not the same as addiction, nor is it necessarily a sign of abuse. Instead, it is an expected and normal physical response to taking an opioid medication for long periods (see Fentanyl Abuse for more information on this topic).